Utah, 2023

Dense Fog in Utah, March 6, 2023

March 6, 2023 · NWS GJT · 1 event in 1 county or zone

A strong temperature inversion combined with melting snow led to the development of dense fog across the Eastern Uinta Basin in Northeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong temperature inversion combined with melting snow led to the development of dense fog across the Eastern Uinta Basin in Northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 4:43 AM MST, 17 minutes earlier.

Area forecast discussion, Mar 6, 4:43 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
443 AM MST Mon Mar 6 2023

.SHORT TERM...(Today through Tuesday)
Issued at 257 AM MST Mon Mar 6 2023

Winds should lessen today as the strong 150+ kt polar jet streak
(that was 170 kts yesterday) lifts north of the region into
Wyoming. Upper level winds associated with the polar jet will
still be 130 kts or so, so winds will remain gusty at ridgetops
with some breezy conditions mixing down into the lower valleys
this afternoon...but not nearly as windy as yesterday with wind
gusts today remaining well below wind advisory criteria. This
southwest flow should keep warm air advection (WAA) in place at
least for areas along and south of I-70 with near to slightly
above seasonable high temperatures...which will feel warmer, dare
I say Spring-like, with some periods of sun breaking through.
Quite a different story for areas north of I-70, as has been the
case, with a much colder air mass remaining in place as highs
struggle to warm much above freezing, probably also due to the
persistent deep snowpack. Highs across northeast Utah and
northwest Colorado will remain 10 to 15 degrees or so below
normal.

While the snow rates appear to lessen up north, light to moderate
snow will continue for the eastern Uintas, Elkheads and northern
Park Range, where another 2 to 4 inches of snow is possible. The
focus for the best forcing and snowfall potential remains in the
northern reaches of those northern mountain zones and areas along
the Wyoming border, so snow rates and coverage do not warrant an
extension of the current Winter Weather Advisories that are in
place until 5 am MST this morning which should be ok to expire as
planned. One thing to draw attention to is the potential for snow
squalls and convective banding across the northern mountains and
higher northern valleys, but focused more north of Highway 40. The
hi res CAMs are not too gung-ho with the QPF and snow totals, but
the potential does exist for some bursts of heavy snow given the
proximity to the upper level jet and this area in the right
entrance region, although the better potential seems to be moving
further north into Wyoming. It is hard to pinpoint exactly how
much could fall out of these convective showers but thought it
would be prudent to at least mention the potential, although
confidence is lower today than it was yesterday.

For Tuesday, an embedded shortwave as depicted in the low level
streamlines skirts northeast Utah and northwest Colorado into
Wyoming as it rides along this polar jet. The focus for better
snowfall remains along and north of the Wyoming border, and as a
result, can expect another 1 to 2 inches in the eastern Uintas and
northern Park and Elkheads with a few tenths in the northern
valleys. Southwest flow is maintained so expect continued WAA for
the central and southern areas of the CWA, mainly along and south
of I-70 where another day of near to slightly above normal highs
can be expected. It looks to be a bit colder though for areas
north of I-70 with highs 15 to 20 degrees below normal due to this
passing shortwave. Overall, dry conditions can be expected for
areas along and south of I-70 with the focus for snowfall across
the north, closer to the Wyoming border.

.LONG TERM...(Tuesday night through Sunday)
Issued at 257 AM MST Mon Mar 6 2023

Sounding like a broken record here but unsettled weather still looks
to remain in the forecast for much of the long term period. But
first, remember the models indicating a strong midweek storm?
Well, about that, some pretty big changes as alluded to in the
previous long term discussion. Aloft, the strong jet will continue
shifting to the northeast and while upper level support will be
waning, enough moisture will get worked on to bring some showery
type precip, mainly along the WY border through Wednesday afternoon.
During this timeframe, NBM is producing amounts less than an inch
which agrees with other deterministic models.

As far as the midweek storm, the low that will have formed off the
PacNW looks to become an open wave as it moves across the Great
Basin. Moisture content will be less than forecast a few model runs
ago and while the jet steam will, once again, be above us it'll be
weaker. This all amounts to a quick moving storm bringing increasing
chances for precip from late Wednesday night through Thursday
evening. This precip will favor areas north of the San Juans up to
the WY border. Rates will be maximized as the trough and surface
cold front push through early Thursday morning. The EC and GFS are
in fairly good agreement with this scenario...MUCH better agreement
than a few days ago anyway. As of the latest runs, 1 to 3 inches for
the eastern Uintas and Flat Tops and 2 to maybe 6 inches for the
northern mountains. A far cry from what the models were showing a
few days ago.

Zonal flow then sets up Thursday night through Friday morning
while off the WA coast, another closed low will have formed. As
it comes ashore, it will coincide with another AR (Atmospheric
River). As the trough propagates eastward across OR/ID and
eventually Montana, southwesterly flow will advect this moisture
into our area starting Friday evening and possibly continuing
through Saturday night. This far out some differences do pop up,
of course, between models but they're in much better agreement
than they have been lately. That being said, still would expect
some changes as we get closer to the event.

Temperatures will still be a bit cool up north for early March while
the rest of the CWA will see temps hovering just below more seasonal
norms. Look for a dip on Thursday as the cold front moves through
with a quick jump up by Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 440 AM MST Mon Mar 6 2023

Mid and high clouds will continue to stream across the area
keeping BKN to OVC skies up north and SCT central and south. Some
areas of fog will persist through the morning hours across the
northern valleys, particularly KVEL. Light to moderate snow will
be scattered across the north but mainly over the northern
mountains with KVEL and KHDN standing the best chance for VCSH and
brief reductions in CIGS and VSBY due to passing snow showers
with locally MVFR/IFR conditions. Otherwise, VFR can be expected
with breezy conditions in the afternoon with gusts 20 to 30 kts in
some areas.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 AM MST early this morning for
     COZ004-013.

UT...None.
&&

SHORT TERM...MDA
LONG TERM...TGR
AVIATION...MDA
Hazardous weather outlook, Mar 6, 3:18 AM MST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
318 AM MST Mon Mar 6 2023

COZ001>014-017>023-UTZ022>025-027>029-071030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
318 AM MST Mon Mar 6 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light to moderate snow will continue for the northern mountains
with an additional 2 to 4 inches possible today. Areas along and
south of I-70 will see near seasonable temps and breezy afternoon
winds, especially along ridgetops.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue periodically across the north with dry
conditions elsewhere on Tuesday. A disturbance will move across
the north Wednesday night into Thursday, bringing some snow to the
northern and central mountains. Another storm is possible late
this week into the weekend but still some uncertainty with regards
to strength and timing. Stay tuned to the latest forecasts for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
March 6, 5:00 AM MST to 8:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075206.